Hail, Harper
- When
- May 23, 3:12 PM CST
- Where
- Harper County, 6 mi S of Laverne
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.633, -99.900
Reported at Log Cabin Corner.
A cold front entered far northwest Oklahoma during the early morning hours of the 23rd before stalling. Moist air from the Gulf of Mexico moved north into Oklahoma ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front entered far northwest Oklahoma during the early morning hours of the 23rd before stalling. Moist air from the Gulf of Mexico moved north into Oklahoma ahead of the front. Also, an upper level storm system approached the southern plains from the Four Corners area of the United States. The stalled cold front began lifting north as a warm front through the eastern half of the Oklahoma panhandle and the northeast Texas panhandle. Thunderstorms developed along this retreating front, with several quickly becoming supercellular. A couple of supercells moved through Harper county, with large hail the main threat. Hail up to the size of softballs was reported with the most intense storms, with smaller sizes reported elsewhere. Another cold front moved out of western Kansas and moved southeast into Oklahoma. A line of strong to severe thunderstorms developed along this boundary, affecting mainly northwest Oklahoma. The main hazards with this line were strong winds and large hail. The line continued southeast into the morning hours, with thunderstorms briefly becoming severe through mid morning of the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 2:31 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 331 PM CDT WED MAY 23 2007 FRONTAL BOUNDARY THAT PUSHED INTO TEXAS AND OKLAHOMA PANHANDLES EARLIER TODAY IS EFFECTIVELY LIFTING NORTHWARD AS A WARM FRONT THIS AFTERNOON. BEST CHANCE FOR CONVECTION IN THE SHORT TERM WILL BE ALONG THIS BOUNDARY...ROUGHLY FROM AMA TO PPA TO HHF AND WWR. DEEP LAYER SHEAR IN THIS REGION IS NOT EXCEPTIONALLY STRONG...BUT IS SUFFICIENT FOR SUPERCELLS AND WILL BE INCREASING WITH TIME AS UPPER TROUGH APPROACHES THIS AFTERNOON AND EVENING. EXPECT CONVECTION TO BECOME WIDESPREAD ACROSS WESTERN PARTS OF KANSAS TONIGHT AND THEN MOVE INTO NORTHWEST PARTS OF OKLAHOMA LATE IN THE EVENING AND DURING THE OVERNIGHT HOURS. CONVECTION MODE BY LATE EVENING SHOULD BE LINEAR WITH MAIN SEVERE THREAT LARGE HAIL AND DAMAGING WINDS. INTENSITY OF STORMS WILL LIKELY WEAKEN AS THEY MOVE SOUTHEAST AND AWAY FROM BETTER UPPER LEVEL SUPPORT OF TROUGH LIFTING NORTHEAST. STILL EXPECT CONVECTION WILL BE SCATTERED TO WIDESPREAD SO LIKELY POPS EARLY THURSDAY INTO THURSDAY EVENING. BOUNDARY ACROSS SOUTHERN PARTS OF FA THURSDAY AFTERNOON WILL ENCOUNTER BETTER INSTABILITY... BUT DEEP LAYER SHEAR IS NOT FORECAST TO BE PARTICULARLY STRONG. THEREFORE SOME STRONG STORMS WITH A FEW SEVERE REPORTS POSSIBLE. BOUNDARY IS EXPECTED TO STALL OVER SOUTHERN PARTS OF THE AREA BEFORE LIFTING BACK TO THE NORTH LATE THURSDAY INTO FRIDAY IN RESPONSE TO SYSTEM MOVING OUT OF NORTHERN ROCKIES. POPS WILL REMAIN IN THE SLIGHT TO CHANCE CATEGORY OVER THE WEEKEND AS UPPER TROUGH OVER BAJA REGION MOVES EAST AND SYNOPTIC BOUNDARY APPROACHES NORTHERN SECTIONS OF FA. FOR NOW...HAVE FOLLOWED HPC GUIDANCE FOR TUESDAY AND WEDNESDAY FOR NEXT WEEK WHICH WILL KEEP FA MAINLY DRY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 66 72 58 76 / 50 70 30 40 HOBART OK 65 72 57 78 / 60 60 30 40 WICHITA FALLS TX 67 75 62 79 / 40 70 60 40 GAGE OK 55 74 50 79 / 90 20 20 30 PONCA CITY OK 64 72 54 75 / 60 70 20 30 DURANT OK 69 79 63 79 / 20 70 60 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && SIX
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED MAY 23 2007
OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED MAY 23 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT ACROSS PORTIONS OF NORTHWEST OKLAHOMA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF
THE REMAINDER OF NORTHERN AND WESTERN OKLAHOMA.
LOCATION...
THE MODERATE RISK IS GENERALLY NORTHWEST OF A LINE EXTENDING FROM
CHEROKEE TO ERICK OKLAHOMA. THE SLIGHT RISK AREA IS SOUTHEAST OF
THE MODERATE RISK AREA AND NORTHWEST OF AN ALTUS TO KINGFISHER TO
PONCA CITY LINE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON WEDNESDAY THROUGH EARLY THURSDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM MID TO LATE
AFTERNOON UNTIL EARLY THURSDAY MORNING.
DISCUSSION...
A COLD FRONT WAS LOCATED ACROSS NORTHWEST OKLAHOMA LATE WEDNESDAY
MORNING. THIS FRONT IS EXPECTED TO LIFT SLOWLY NORTHWEST THROUGH THE
DAY AND EXTEND ACROSS SOUTHWESTERN KANSAS INTO THE TEXAS PANHANDLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND EAST OF THE FRONT ON
WEDNESDAY AFTERNOON AND AFFECT MAINLY NORTHWESTERN PORTIONS OF
OKLAHOMA. THE ATMOSPHERE WILL BECOME MODERATELY TO HIGHLY UNSTABLE
THIS AFTERNOON AND WIND SHEAR WILL BE SUFFICIENT TO SUPPORT SEVERE
THUNDERSTORMS AND SUPERCELL STORMS. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS BUT ISOLATED TORNADOES WILL BE POSSIBLE
ACROSS NORTHWESTERN AND WESTERN OKLAHOMA.
LATER TONIGHT... AN UPPER-LEVEL STORM SYSTEM WILL MOVE FROM THE
ROCKIES INTO THE CENTRAL PLAINS. AS THIS STORM SYSTEM APPROACHES AND
THE COLD FRONT MOVES SOUTHEAST INTO OKLAHOMA ... THUNDERSTORMS ARE
EXPECTED TO BECOME MORE WIDESPREAD ALONG AND AHEAD OF THE FRONT AND
LIKELY EVOLVE INTO A STORM COMPLEX THAT MOVES ACROSS THE AREA
PRODUCING LOCAL AREAS OF HEAVY RAIN. SEVERE WEATHER WILL STILL BE
POSSIBLE THROUGH THE OVERNIGHT HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER NORTHWESTERN OKLAHOMA
LATE TODAY AND TONIGHT AS THE UPPER LEVEL FLOW BECOMES PARALLEL TO
THE SLOW MOVING FRONT. GIVEN THE RECENT WET WEATHER...ADDITIONAL
HEAVY RAIN MAY LEAD TO FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY SPREAD FROM CENTRAL OKLAHOMA INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THURSDAY AS THE FRONT...AIDED BY
THUNDERSTORM OUTFLOW...PUSHES SOUTHWARD. WEAKENING SHEAR WILL LIKELY
LESSEN THE THREAT OF SEVERE WEATHER THURSDAY. THUNDERSTORM CHANCES
WILL CONTINUE FRIDAY AND SATURDAY AS THE FRONT STALLS OVER NORTH
TEXAS THEN MOVES BACK NORTH. THE UNSETTLED WEATHER PATTERN WILL
CONTINUE WITH THUNDERSTORM CHANCES PERSISTING INTO EARLY NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 205 PM CDT WED MAY 23 2007 OKZ009-231920- ELLIS OK- 205 PM CDT WED MAY 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF ARNETT AT 205 PM CDT...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 357 PM CDT WED MAY 23 2007 OKZ004-009-232115- HARPER OK-ELLIS OK- 357 PM CDT WED MAY 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF CATESBY AT 357 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS AND HARPER COUNTIES...INCLUDING THE CITY OF LAVERNE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
The Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
Reported at Log Cabin Corner.
Reported at the intersection of highways 64 & 46.
Reported at HWY 283.
Reported on the northwest side of town.
Reported along Hwy. 50.
At approximately 1.5 miles north of the intersection of Waterloo and Douglas, two garage doors were dented in and a large section of a cottonwood tree was ripped off. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33568, 33569, 33570, 33571, 33573, 33574, 33575, 33576, 33577, 33578, 33579, 33582, 33581, 33580.